Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 2, 2003, 4:19 PM EDT for Greene County, Madison County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 2, 2003, 8:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Greene County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 022020 FFWLWX VAC079-113-030015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 419 PM EDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR GREENE COUNTY IN CENTRAL VIRGINIA MADISON COUNTY IN NORTHWEST VIRGINIA * UNTIL 815 PM EDT. * AT 419 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER FLETCHER...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT THREE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA SINCE LATE THIS MORNING. RAINFALL WILL CONTINUE ACROSS THE SAME AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 8:15 PM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE STANARDSVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3831 7857 3828 7843 3850 7821 3862 7833 $$ HTS
2 follow-up statements
000 WGUS71 KLWX 022216 FFSLWX VAC079-113-030045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 615 PM EDT WED JUL 2 2003 ...FLASH FLOOD WARNING CONTINUES FOR GREENE AND MADISON COUNTIES UNTIL 815 PM EDT... AT 612 PM EDT...RADAR CONTINUED TO SHOW RAINFALL ACROSS GREENE AND MADISON COUNTIES. ALTHOUGH THE HEAVIER RAIN HAS MOVED NORTH OF THE AREA...LOCAL CREEKS AND STREAMS WILL CONTINUE TO RISE DURING THE NEXT COUPLE OF HOURS. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. $$ HTS
000 WGUS71 KLWX 030012 FFSLWX VAC079-113-030030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 812 PM EDT WED JUL 2 2003 ...FLASH FLOOD WARNING FOR GREENE AND MADISON COUNTIES WILL BE ALLOWED TO EXPIRE AT 815 PM... RAINFALL ACROSS GREENE AND MADISON COUNTIES HAS DIMINISHED THROUGH THE EVENING...AND WILL END BEFORE 9PM. NO FLOODING HAS BEEN REPORTED TO THE NATIONAL WEATHER SERVICE. THUS...THE WARNING WILL EXPIRE AT 815 PM. AREA CREEKS AND STREAMS WILL BE RUNNING HIGH AND FAST...AND MAY CONTINUE TO RISE AS THE AFTERNOONS RAINFALL REACHES THESE WATERWAYS. RESIDENTS WHO LIVE ALONG CREEKS...STREAMS...AND SMALL RIVERS SHOULD KEEP AN EYE ON THE WATER LEVEL...AND MOVE TO HIGHER GROUND IF NECESSARY. SOME WATER MAY COLLECT IN LOW LYING LOCATIONS AS WELL. MOST CREEKS SHOULD STAY AT OR BELOW BANKFULL. ANY HIGH WATER AT THIS POINT SHOULD BE MINOR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:15 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 2, 3:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED JUL 2 2003
.SHORT TERM...TNGT AND TMRW...
A GOOD BAND OF PCPN FROM BILL IS STILL SLOWLY MOVING NORTH ACROSS
THE REGION WITH A FEW TSTM. SAT LOOPS SHOWS MOISTURE FROM BILL
CONTINUES TO PUSH NORTHEAST INTO THE MID ATLANTIC REGION. WATER
VAPOR/SFC CHARTS HAS BILL MOVING INTO SW VA TONIGHT AND WILL KEEP
FLOOD WATCH AS IS. WILL WORD PRECIP AS RAIN WITH A CHC OF TSTMS.
PRECIPITATION FROM BILL WILL SHOULD BE DECREASING ON THURSDAY. ALL
SHORT AND MEDIUM RANGE MODELS INDICATE THAT REMNANTS OF BILL WILL
FURTHER WEAKEN AND MOVE OFF THE COAST BY THURSDAY EVENING.
PRECIPITATION SHOWERY AND SCATTERED ACTIVITY NEAR THE LOW CENTER.
ELEVATED/SURFACE BASED INSTABILITY REMAINS MARGINAL THURSDAY SO WILL
MAINTAIN MENTION OF THUNDER. ND
.LONG TERM...TMRW NIGHT AND BEYOND...
MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE
FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME
SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF
WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL
SUMMERTIME PATN FOR MUCH OF THE PD.
MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL
THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY
FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD
SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE
THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG
ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT
THROUGH EARLY NEXT WEEK.
MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME
DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE.
OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS
ATTM.
MANNING
.LWX...
DC...FLOOD WATCH TONIGHT DCZ001.
MD...FLOOD WATCH TONIGHT MDZ009>011...MDZ013>014.
VA...FLOOD WATCH TONIGHT VAZ021...VAZ025>027...VAZ029>030...
VAZ036>042...VAZ050>056.
WV...FLOOD WATCH TONIGHT FOR ZONE WVZ054.Hazardous weather outlook, Jul 2, 11:50 AM EDT, 4 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES ...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.